Indiana, 2008

Hail and Damaging Winds in Indiana, June 21, 2008

June 21, 2008 · NWS IND · 8 events in 5 counties and zones

Severe storms moved across central Indiana during the afternoon hours. The main threats were hail and damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Severe storms moved across central Indiana during the afternoon hours. The main threats were hail and damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 21, 12:50 PM EST, 43 minutes earlier.

Area forecast discussion, Jun 21, 12:50 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
150 PM EDT SAT JUN 21 2008

.DISCUSSION...A S/W FM ERN WI INTO IL WAS PUSHING ACRS NRN INDIANA
EARLY THIS AFTERNOON. A WARM HUMID AIR MASS WAS IN PLACE ACRS THE
STATE AS DEW POINT TEMPS WERE IN THE UPPER 50S TO MIDDLE 60S. LATEST
OBS SOW SEVERAL BOUNDARIES ACRS INDIANA...WHERE CONVERGENCE IS
TAKING PLACE AND THEY WL BE THE FOCUS FOR AFTERNOON AND EVENING TSRA
DEVELOPMENT.

MAIN CHALLENGE TDY WL BE POPS.

MODELS REMAIN IN PRETTY GOOD AGREEMENT AND WL ONCE AGAIN WORK A
BLEND. THE NW FLOW IS EXPECTED TO CONTINUE THROUGH AT LEAST MONDAY
AND THE ONGOING S/W IS THE FIRST OF TWO WAVES THAT WE WILL SEE OVR
THE NEXT 24HRS. GIVEN THE FAVORABLE ENVIRONMENT FOR TSRA
DEVELOPMENT...WL KEEP AT LEAST CHC POPS IN THE FORECAST THROUGH THE
EARLY PART OF THE EVENING...ALTHOUGH BEST DYNAMICS SHOULD BE EAST OF
OUR AREA AT THAT TIME...WE CANNOT RULE OUT A RENEGADE TSRA. FORECAST
SOUNDINGS AT 00Z SHOW CAPE NEAR 1500 J/KG WITH FAVORABLE LIS FOR
DEVELOPMENT...AND LITTLE CAP. COLUMN IS A BIT WARMER ACRS THE SRN
PART OF THE FA...HENCE WL USE A GRADIENT TO LOWER VALUES THERE. WITH
THE LOSS OF HEATING OVERNIGHT AND LITTLE IN THE WAY OF DYNAMICS WL
REMOVE TSRA CHCS OVERNIGHT. AS FOR TEMPS...H8 TEMPS CONTINUE A SLOW
FALL THROUGH THE NIGHT BUT GIVEN OUR CURRENT DEWPOINTS MOS LOOKS A
LITTLE COOL. WL LEAN TO THE WARMER SIDE HERE BY 1-2 DEGREES.

A SECOND SHORT WAVE WL PUSH ACRS INDIANA ON SUNDAY AFTERNOON AND Q
VECTORS SHOW DECENT LOWER LVL CONVERGENCE. GOOD MOISTURE WL REMAIN
IN PLACE AND FORECAST SOUNDINGS ONCE AGAIN SHOW SOME INSTABILITY
AVAILABLE. TIME SECTIONS ALSO SHOW SOME GOOD VV ALONG WITH DECENT
MOISTURE AVAILABLE. HENCE WL CONTINUE THE 50 PERCENT POPS THAT ARE
ONGOING IN THE FORECAST. WITH COOLER H8 TEMPS EXPECTED AS THE UPPER
TROUGH BUILDS ACRS THE AREA ON SUNDAY...THE MOS TEMPS LOOK GOOD AND
WL USE A BLEND.

UPPER TROUGH WL BE OVER THE AREA ON SUNDAY NIGHT AND WL NEED TO KEEP
POPS IN ON SUNDAY NIGHT AS DAYTIME CONVECTION DIMINISHES DURG THE
EVENING HRS. WITH COOLING H8 TEMPS WL LEAN TOWARD THE COOLER METMOS
TEMPS FOR LOWS.

FORECAST SOUNDINGS SHOW MID LEVELS DRYING OUT CONSIDERABLY ON
MONDAY AS WE WILL THEN BE ON THE BACK SIDE OF THE UPPER TROUGH.
THERE IS STILL MINIMAL CAPE AVAILABLE...AND A STRAY SHRA APPEARS
POSSIBLE. WL CARRY A SLIGHT CHC FOR THIS...MAINLY ACRS THE NRN PART
OF THE FA AND DURING PEAK HEATING HRS. WL STICK CLOSE TO MAVMOS FOR
HIGHS.

AS FOR THE EXTENDED...DRY WX IS EXPECTED ON TUESDAY AS HIGH PRES WL
BE IN PLACE ACRS THE AREA. ECMWF AND GFS DISAGREE ABOUT A S/W
PUSHING THROUGH IN THE NW FLOW ON TUESDAY NIGHT INTO WED...FOR NOW
WL CONTINUE WITH THE CONTINUITY OF THE FORECAST AND KEEP SOME CHCS
IN THE FORECAST THIS TIME.

RETURN FLOW AT THE SFC BEGINS ON WED AND WARM AND MORE HUMID AIR IS
EXPECTED TO RETURN TO CENTRAL INDIANA. THIS IN COMBINATION WITH THE
ZONAL TO NW FLOW ALOFT SHUD RESULT IN SOME DAILY CHCS FOR TSRA...ESP
WITH DIURNAL HEATING. ONGOING FORECAST HANDLES THIS PRETTY WELL AND
WL MAKE ONLY MINOR CHANGES.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS

VFR CAN BE EXPECTED THROUGH MOST OF THE TAF PD WITH THE EXCEPTION OF
THE 09Z-12Z TIMEFRAME WHEN FOG IS EXPECTED.

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND WILL MONITOR
TRENDS FOR INCLUSION IN AFFECTED TERMINALS.  IN THE MEAN TIME WILL
GO WITH CB AND VCTS...IF NECESSARY...UNTIL BETTER TIMING FOR TSRA IS
ATTAINABLE.  WILL WAIT UNTIL THE LAST MINUTE TO INCLUDE TSRA BASED
ON WHATS ON THE RADAR ATTM.

AFTER THUNDERSTORMS END LATER THIS EVENING SKIES WILL REMAIN VFR BUT
MOSTLY FOG WILL DEVELOP AROUND 09Z WITH THE EXCEPTION OF KHUF WHICH
MIGHT GO DOWN TO IFR FOG.

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AFTERNOON
BUT THIS IS TOO FAR OUT IN TIME TO PUT IN THE TERMINALS.
&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...SALLY
PUBLIC...PUMA
Hazardous weather outlook, Jun 21, 3:40 AM EST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
440 AM EDT SAT JUN 21 2008

INZ021-028>031-035>049-051>057-061>065-069>072-221000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
440 AM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE SCATTERED THUNDERSTORMS MAINLY THIS AFTERNOON AND
EARLY TONIGHT. A FEW OF THESE THUNDERSTORMS MAY PRODUCE WIND GUSTS UP TO
50 MPH ALONG WITH HAIL AND DEADLY LIGHTNING. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS THUNDERSTORMS THIS AFTERNOON AND
EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE EACH DAY WITH THE POSSIBLE EXCEPTION OF
MONDAY NIGHT AND TUESDAY. THERE IS A SLIGHT RISK OF SEVERE WEATHER
AGAIN SUNDAY WITH STRONG WINDS AND HAIL BEING THE MAIN WEATHER
CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON OR EARLY THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ060-067-068-221000-
SULLIVAN-KNOX-DAVIESS-
440 AM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

FLOODING WILL CONTINUE ALONG PORTIONS OF THE WHITE AND WABASH
RIVER IN SOUTHWEST INDIANA.

THERE WILL BE SCATTERED THUNDERSTORMS MAINLY THIS AFTERNOON AND
EARLY TONIGHT. A FEW OF THESE THUNDERSTORMS MAY PRODUCE WIND GUSTS UP TO
50 MPH ALONG WITH HAIL AND DEADLY LIGHTNING. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS THUNDERSTORMS THIS AFTERNOON AND
EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

FLOODING WILL GRADUALLY END BY EARLY NEXT WEEK.  BY MONDAY...JUNE 23
THE ONLY REMAINING FLOOD WATERS WILL BE IN THE HAZLETON...MOUNT
CARMEL AND NEW HARMONY AREAS.  FLOODING WILL END IN THESE AREAS BY
WEDNESDAY...JUNE 25.

THUNDERSTORMS ARE POSSIBLE EACH DAY WITH THE POSSIBLE EXCEPTION OF
MONDAY NIGHT AND TUESDAY. THERE IS A SLIGHT RISK OF SEVERE WEATHER
SUNDAY WITH STRONG WINDS AND HAIL BEING THE MAIN WEATHER
CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY THIS
EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JH

The radar

The Indianapolis radar (KIND), 92 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Delaware

When
June 21, 1:33 PM EST to 1:35 PM EST
Where
Delaware County, Muncie
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.180, -85.400

Thunderstorm Wind, Marion

When
June 21, 2:36 PM EST
Where
Marion County, 1.38 mi S of Millersville
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.830, -86.080

A thirteen inch diameter tree was down due to damaging thunderstorm winds.

Hail, Vigo

When
June 21, 2:38 PM EST to 2:40 PM EST
Where
Vigo County, 1.07 mi E of Terre Haute
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.470, -87.380

Hail, Shelby

When
June 21, 2:38 PM EST to 2:40 PM EST
Where
Shelby County, 2.66 mi W of Shelbyville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.520, -85.830

Hail, Vigo

When
June 21, 2:38 PM EST to 2:40 PM EST
Where
Vigo County, Terre Haute
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.470, -87.400

Thunderstorm Wind, Vigo

When
June 21, 3:35 PM EST
Where
Vigo County, 1.07 mi E of Terre Haute
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.470, -87.380

Five trees were blown down due to damaging thunderstorm winds.

Hail, Vigo

When
June 21, 3:35 PM EST to 3:37 PM EST
Where
Vigo County, 1.07 mi E of Terre Haute
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
39.470, -87.380

Hail, Hancock

When
June 21, 3:49 PM EST to 3:51 PM EST
Where
Hancock County, 0.53 mi W of New Palestine
Measured
1.25 in hail
Reported by
Public
Coordinates
39.720, -85.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112600, 112601, 112602, 112603, 112618, 112604, 112605, 112606.